Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 7, 2017, 10:12 PM EDT for 4 counties in North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 10:12 PM EDT (02:12 UTC)
- Expired
- Jul 7, 2017, 10:30 PM EDT
- In force
- 18 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carteret County, NC, Craven County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 31 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2677 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted.
428 WUUS52 KMHX 080212 SVRMHX NCC031-049-103-133-080230- /O.NEW.KMHX.SV.W.0031.170708T0212Z-170708T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Newport/Morehead City NC 1012 PM EDT FRI JUL 7 2017 The National Weather Service in Newport has issued a * Severe Thunderstorm Warning for... Southeastern Jones County in eastern North Carolina... South central Craven County in eastern North Carolina... Northeastern Onslow County in eastern North Carolina... Western Carteret County in eastern North Carolina... * Until 1030 PM EDT * At 1012 PM EDT, a severe thunderstorm was located near Maysville, or 8 miles northeast of Piney Green, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of southeastern Jones...south central Craven...northeastern Onslow and western Carteret Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Please send your reports of hail and/or wind damage, including trees or large limbs downed, by calling the National Weather Service office in Newport at 1-800-889-6889. && LAT...LON 3482 7733 3490 7732 3487 7703 3476 7705 TIME...MOT...LOC 0212Z 274DEG 32KT 3485 7724 HAIL...<.75IN WIND...60MPH $$ Heden
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:07 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 7, 10:07 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1007 PM EDT Fri Jul 7 2017
.SYNOPSIS...
Bermuda high pressure will remain anchored offshore tonight
with a weak surface trough over central North Carolina. A weak
cold front will approach from the west Saturday, then stall and
dissipate along the coast Monday into Tuesday. An offshore high
and inland trough pattern will return for Wednesday through
Friday.
&&
.NEAR TERM /TONIGHT/...
As of 1005 pm Friday...No significant changes needed to
previous forecast for update, did make some tweaks to pops based
on latest radar trends. Latest radar imagery shows cluster of
showers and storms, extending from Hatteras back towards
Jacksonville, slowly moving eastward. A small severe threat will
continue through about midnight, with the potentially for
damaging winds, small hail, frequent lightning and locally heavy
rainfall. Convection should wane with loss of heating later
this evening, though could see isolated coverage late. Gradients
remain rather tight with light/moderate SW wind persisting
overnight precluding fog development. Another mild muggy night
with lows in the mid/upper 70s.
&&
.SHORT TERM /SATURDAY/...
As 330 PM Friday... A cold front will approach NC from the NW
Saturday morning and move southeast during the afternoon/evening
over Central NC. There will be good instability across Eastern
NC ahead of the front with CAPE values exceeding 3000 J/KG, lift
index around -8C, but the best upper level forcing will occur
late in the day, especially when 0-6km shear increases 20-30
knots which will lead to better organized thunderstorms. Expect
scattered showers and thunderstorms to form late afternoon/early
evening with the main threat of gusty damaging winds and heavy
downpours as precip values will be around 2 inches. Another warm
day with highs in the low 90s inland and upper 80s along the
coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 PM Friday...No significant changes for Saturday night
through Tuesday with decent model agreement and continuity on
digging upper trough and surface front moving in and stalling
along coast and then dissipating. Models have trended a bit
drier and warmer for Wed-Thu with return of upper troughing
delayed until Friday, and adjusted forecast toward this trend.
Sat night through Tue...No big changes with the forecast as a
massive ridge sets up over the west with a mean trough across
the east. This will be enough to keep daily chances for
precipitation in the forecast. A weak front will drift into the
region over the weekend then dissipate early next week. Mdls
show higher moisture twrd coast with less inland so have higher
chc pops cst...espcly at night. Temps a bit cooler due to upper
troughing and frontal intrusion with highs mainly in 80s
Sunday-Monday, warming back to near 90 inland again Tuesday.
Lows still mainly in the 70s but some readings around 70 for
inland sections for Sunday night.
Wed through Fri....Models now indicating ridging/zonal flow for
Wed-Thu resulting in return of offshore high/inland trough
pattern, leading to warmer temps and less coverage of convective
activity. Adjusted POPs to reflect typical 20% coast and 30%
inland during the day and chance all zones at night. Upper
troughing now indicated for end of week leading to chance of
tstms all zone for Friday. Temps near or slightly above normal
during period with highs from 80s coast to around 90 inland and
lows mid to upper 70s.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through Saturday/...
As of 650 pm Friday...Pred VFR conditions expected through the
TAF period outside of afternoon & evening thunderstorms. Best
chance of sub-VFR convection this evening will be OAJ and EWN.
Atmosphere will remain mixed overnight so anticipating fog. Sct-
bkn 5 kft cloud deck this afternoon will dissipate this evening
with mainly leftover convective mid/high clouds overnight.
Conditions Saturday nearly identical to today, with sct-bkn
cloud deck 4-5 kft and scattered diurnal showers and storms.
Long Term /Saturday night through Wednesday/...
As of 330 PM Friday...While VFR will be the prevailing aviation
condition through the long term, there will bouts of sub VFR
conditions in showers/thunderstorms, especially Saturday night
into Sunday. There will also be occasional sub-VFR conditions
during the early morning hours with threat for stratus and fog.
&&
.MARINE...
Short Term /Through Saturday/...
As of 1005 pm Friday...Latest buoy obs show SW winds 15-25
knots and seas 3-6 ft north Hatteras and 5-7 ft south. Gusty SSW
winds will continue through Saturday ahead of a cold front
15-25 knots with gust up to 30 knots. Small Craft Advisory will
remain in effect south of Oregon Inlet through Sunday morning
and have extend SCA over the Pamlico Sound through Saturday
morning. Seas build around 4-8 ft overnight with the highest
outer central waters, then start to slowly subside Saturday
afternoon 4-6 ft.
.Long Term /Saturday night through Wednesday/...
As of 330 PM Friday...Gusty SSW winds 15-25 KT Saturday evening
will gradually diminish overnight as front moves into area.
Front will stall across waters Sunday into Monday with winds
diminishing to less than 15 kts with direction continuing from
the SW for the southern tier and becoming variable to onshore
for the northern tier waters. Front will gradually dissipate
with return of offshore high/inland trough pattern, resulting in
SW winds 10-20 KT for Tue-Wed.
Extended SCA for southern and central waters until early Sunday
morning as latest NWPS and WW3 indicates 6 foot seas lingering
for outer waters overnight. Seas will subside to 2 to 4 feet
Sunday and 2-3 feet Monday, then building to 3-4 feet again
Tue-Wed with return of SW winds.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT Sunday for AMZ152-154-156-
158.
Small Craft Advisory until 11 AM EDT Saturday for AMZ135.
&&
SYNOPSIS...BM
NEAR TERM...CQD/BM
SHORT TERM...BM
LONG TERM...JBM
AVIATION...JBM/CQD
MARINE...JBM/CQD/BMHazardous weather outlook, Jul 7, 8:22 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 822 PM EDT Fri Jul 7 2017 NCZ029-044>047-079>081-090>094-090030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 822 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected across the region this evening. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are expected across the region Saturday and Sunday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-090030- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 822 PM EDT Fri Jul 7 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected across the region this evening. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are expected across the region Saturday and Sunday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
In the hours before
Special weather statement, Jul 7, 7:09 PM EDT, 3 hours 3 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 709 PM EDT FRI JUL 7 2017 NCZ103-104-080015- Outer Banks Hyde-Outer Banks Dare- 709 PM EDT FRI JUL 7 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OUTER BANKS DARE AND NORTHEASTERN OUTER BANKS HYDE COUNTIES... At 708 PM EDT, radar indicated strong thunderstorms were located along a line extending from 13 miles southeast of Swan Quarter Ferry Terminal to Avon Pier. Movement was east at 65 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Frisco, Avon, Buxton, Hatteras Ferry Terminal, Avon Pier and Cape Hatteras Lighthouse. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3519 7545 3513 7632 3528 7625 3544 7546 TIME...MOT...LOC 2308Z 259DEG 55KT 3522 7621 3534 7549 JBM
Special weather statement, Jul 7, 7:51 PM EDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 751 PM EDT FRI JUL 7 2017 NCZ092>095-080030- Jones-Craven-Pamlico-Carteret- 751 PM EDT FRI JUL 7 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES... SOUTHEASTERN CRAVEN...NORTH CENTRAL CARTERET AND SOUTHERN PAMLICO COUNTIES... At 750 PM EDT, radar indicated strong thunderstorms were located along a line extending from 12 miles north of Merrimon to near Neuse Forest. Movement was east at 35 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Havelock, Merrimon, Neuse Forest, Cherry Branch Ferry Terminal, Minnesott Beach Ferry, Arapahoe, Minnesott Beach and Stonewall. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3516 7624 3484 7661 3490 7712 3515 7672 TIME...MOT...LOC 2350Z 258DEG 30KT 3513 7667 3494 7700 JBM
Special weather statement, Jul 7, 7:58 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
758 PM EDT FRI JUL 7 2017
NCZ090>092-080045-
Jones-Lenoir-Duplin-
758 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
SOUTHWESTERN LENOIR AND NORTHERN DUPLIN COUNTIES...
At 757 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Clinton to 7 miles
northwest of Warsaw. Movement was northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Warsaw, Mount Olive, Faison, Pink Hill and Calypso.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3516 7789 3518 7783 3523 7783 3519 7745
3500 7773 3497 7812 3498 7815 3508 7816
3509 7817
TIME...MOT...LOC 2357Z 246DEG 19KT 3511 7841 3509 7815
JBMSpecial weather statement, Jul 7, 8:25 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
825 PM EDT FRI JUL 7 2017
NCZ095-103-104-080115-
Outer Banks Hyde-Outer Banks Dare-Carteret-
825 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OUTER
BANKS DARE...OUTER BANKS HYDE AND NORTHEASTERN CARTERET COUNTIES...
At 824 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Frisco to 7 miles west of Cedar
Island. Movement was east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Frisco, Cedar Island, Buxton, Cedar Island Ferry Terminal, Hatteras
Ferry Terminal, Ocracoke Ferry Terminal, Ocracoke Lighthouse and Cape
Hatteras Lighthouse.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3531 7546 3511 7547 3494 7602 3504 7651
3532 7563
TIME...MOT...LOC 0024Z 276DEG 27KT 3527 7569 3504 7644
JBMLocal storm report, Jul 7, 8:37 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
837 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM MARINE TSTM WIND OCRACOKE 35.10N 75.98W
07/07/2017 M51 MPH HYDE NC WEATHER FLOW
&&
EVENT NUMBER MHX1700185
CQDSpecial weather statement, Jul 7, 9:25 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 925 PM EDT FRI JUL 7 2017 NCZ092>095-080215- Jones-Craven-Pamlico-Carteret- 925 PM EDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES... SOUTHEASTERN CRAVEN...NORTH CENTRAL CARTERET AND SOUTHWESTERN PAMLICO COUNTIES... At 924 PM EDT, a strong thunderstorm was located near River Bend, or 10 miles southwest of New Bern, moving east at 45 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... New Bern, Havelock, James City, Merrimon, Neuse Forest, Cherry Branch Ferry Terminal, Fairfield Harbour, Minnesott Beach Ferry, Coastal Carolina Regional Airport, Arapahoe, Minnesott Beach and Pollocksville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3494 7726 3505 7727 3515 7662 3486 7658 TIME...MOT...LOC 0124Z 266DEG 39KT 3500 7719 Heden
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:25 PM EDT | Special Weather Statement | MHX | Hyde | 50 min |
| Jul 7, 9:25 PM EDT | Special Weather Statement | MHX | Craven | 50 min |
| Jul 7, 9:46 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones | 44 min |
| Jul 7, 10:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 7, 10:31 PM EDT | Special Weather Statement | MHX | Carteret | 59 min |
| Jul 7, 10:34 PM EDT | Special Marine Warning | MHX | 41 min | |
| Jul 7, 10:59 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jul 7, 11:11 PM EDT | Special Marine Warning | MHX | 49 min | |
| Jul 7, 11:21 PM EDT | Special Weather Statement | MHX | Carteret | 54 min |
| Jul 7, 11:26 PM EDT | Special Weather Statement | MHX | Beaufort | 64 min |
| Jul 7, 11:44 PM EDT | Special Weather Statement | MHX | Carteret | 46 min |
| Jul 8, 12:35 AM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 8, 2:26 AM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 8, 4:19 PM EDT | Special Weather Statement | MHX | Duplin | 41 min |
| Jul 8, 4:36 PM EDT | Special Weather Statement | MHX | Duplin | 39 min |
| Jul 8, 4:58 PM EDT | Special Weather Statement | MHX | Dare | 32 min |
| Jul 8, 5:16 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jul 8, 5:20 PM EDT | Special Weather Statement | MHX | Duplin | 55 min |
| Jul 8, 5:42 PM EDT | Special Weather Statement | MHX | Dare | 48 min |
| Jul 8, 5:56 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 8, 6:20 PM EDT | Special Weather Statement | MHX | Dare | 55 min |
| Jul 8, 6:41 PM EDT | Special Weather Statement | MHX | Dare | 34 min |
| Jul 8, 6:59 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jul 8, 7:19 PM EDT | Special Weather Statement | MHX | Dare | 56 min |
| Jul 8, 7:39 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 66 min |
| Jul 8, 7:55 PM EDT | Special Marine Warning | MHX | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.